Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 147, NWS Aberdeen, SD

July 16, 2007Codington County, Deuel County, Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2007, 1:57 PM CDT for Codington County, Deuel County, Grant County, South Dakota. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2007, 1:57 PM CDT (18:57 UTC)
Expired
Jul 16, 2007, 2:49 PM CDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Codington County, SD, Deuel County, SD, Grant County, SD

The radar

The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 2:00 PM CDTHAIL 11 W Kranzburg, SD
Jul 16, 2:03 PM CDTHAIL 1Goodwin, SD
Jul 16, 2:20 PM CDTTSTM WND GST 70Clear Lake, SDSEVERAL PINE TREES DOWN...3FT DIAMETER AT BASE, 40FT TALL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 161858
SVRABR
SDC029-039-051-162000-
/O.NEW.KABR.SV.W.0147.070716T1857Z-070716T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
157 PM CDT MON JUL 16 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
  DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF CLEAR LAKE...
  SOUTH CENTRAL GRANT COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 300 PM CDT

* AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KRANZBURG...OR 13 MILES EAST OF WATERTOWN...MOVING SOUTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOODWIN AROUND 205 PM CDT...
  ALTAMONT AROUND 220 PM CDT...
  CLEAR LAKE AROUND 230 PM CDT...
  MORITZ AROUND 235 PM CDT...
  GARY AROUND 245 PM CDT...
  BRANDT AROUND 250 PM CDT...

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4507 9691 4486 9707 4454 9658 4454 9646
      4484 9645

$$
ZELTWANGER
2 follow-up statements
000 
WWUS53 KABR 161927
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
224 PM CDT MON JUL 16 2007

SDC029-051-161934-
/O.CAN.KABR.SV.W.0147.000000T0000Z-070716T2000Z/
GRANT SD-CODINGTON SD-
224 PM CDT MON JUL 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR CODINGTON AND GRANT COUNTIES
HAS BEEN CANCELLED...

LAT...LON 4497 9670 4471 9684 4454 9658 4454 9646
      4484 9645

$$

SDC039-162000-
/O.CON.KABR.SV.W.0147.000000T0000Z-070716T2000Z/
DEUEL SD-
224 PM CDT MON JUL 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR DEUEL COUNTY...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS 
STORM WAS LOCATED NEAR CLEAR LAKE...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORITZ AROUND 230 PM CDT...
  GARY AROUND 240 PM CDT...
  BRANDT AROUND 245 PM CDT...
  LAKE COCHRANE REC AREA AROUND 250 PM CDT...
  ASTORIA AROUND 300 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN GOODWIN WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4497 9670 4471 9684 4454 9658 4454 9646
      4484 9645

$$
ZELTWANGER
000 
WWUS53 KABR 161949
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
248 PM CDT MON JUL 16 2007

SDC039-161958-
/O.CAN.KABR.SV.W.0147.000000T0000Z-070716T2000Z/
DEUEL SD-
248 PM CDT MON JUL 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR DEUEL COUNTY HAS BEEN
CANCELLED...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4497 9670 4471 9684 4454 9658 4454 9646
      4484 9645

$$
ZELTWANGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:52 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 16, 10:52 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1052 AM CDT MON JUL 16 2007

.UPDATE...REST OF TODAY
WAVE OF LOW PRESSURE WILL SLIDE SOUTHEAST ACROSS THE STATE TODAY
AND BRING A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGHOUT
THE DAY. HAVE EXPANDED AREAL COVERAGE OF POPS TODAY AND INCREASED
INTO LOW CHANCE CATEGORY ACROSS THE EASTERN CWA WHERE MORE
WIDESPREAD ACTIVITY IS ONGOING OVER SOUTHEAST ND AND READY TO MOVE
INTO PORTIONS OF NORTHEAST SD. ALSO LOWERED MAX TEMPS A FEW
DEGREES ACROSS CENTRAL SD WITH THE EXPECTED CLOUD COVER THIS
AFTERNOON. DEPENDING ON CLOUD TRENDS...MAY HAVE TO VISIT TEMPS
AGAIN IN A COUPLE HOURS AND MAKE FURTHER ADJUSTMENTS.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
UPPER RIDGE AXIS EXPECTED TO REMAIN TO OUR WEST WITH TROUGH TO THE
EAST THROUGH THE PERIOD...WHICH MEANS CONTINUED NORTHWEST FLOW
OVER THE UPPER MIDWEST. WEATHER LOOKS A BIT MORE ACTIVE AS SEVERAL
WAVES ROTATE THROUGH THE FLOW ACROSS THE AREA. AGAIN HAVE LEANED
ON THE GFS AS IT HAS SHOWN BETTER CONSISTENCY OVER THE PAST WEEK.

TODAY AND TONIGHT...CONVECTION ONGOING ACROSS NORTHEAST PORTION
OF THE FORECAST AREA THIS MORNING SHOULD CLEAR AREA BY SUNRISE AS
ASSOCIATED WAVE PUSHES SOUTHEAST. NEXT WAVE THAT WILL PUSH INTO
AREA VISIBLE ON SATELLITE OVER NORTHERN MONTANA WITH DECENT CLOUD
SHIELD AND CG STRIKES THAT HAVE INCREASED IN NUMBER IN PAST
COUPLE OF HOURS. SINCE SIMILAR WAVE MOVING OUT OF MONTANA PRODUCED
SHOWERS/STORMS ACROSS WESTERN PORTION OF AREA YESTERDAY NO REASON
TO BELIEVE SAME THING WILL NOT HAPPEN TODAY INTO TONIGHT AS THIS
WAVE COMES THROUGH...SO HAVE EXPANDED POPS ACROSS MUCH OF THE
AREA. MODELS HAVE BACKED OFF ON THE IMPACT OF COLD FRONT THAT WAS
DROPPING ACROSS THE AREA...WITH GUIDANCE NUMBERS MUCH WARMER THIS
MORNING. BUMPED THINGS UP A BIT...BUT STAYED A BIT COOLER THAN
GFS GUIDANCE AS CLOUDS FROM PREVIOUSLY MENTIONED WAVE WILL LIKELY
LIMIT WARMING SOME.

REST OF THE PERIOD...FLOW REMAINS DIRTY OVER THE REST OF THE
PERIOD WITH RIDGE AXIS SHIFTING EAST A BIT. HAVE ADDED SOME MORE
MENTION OF SHOWERS/STORMS ACROSS PORTIONS OF THE AREA DURING
TUESDAY AFTERNOON/EVENING HOURS WHEN PEAK INSTABILITY WILL EXIST.
BETTER CHANCE LOOKS TO BE WEDNESDAY AFTERNOON/NIGHT AS MODELS HAVE
BEEN FAIRLY CONSISTENT WITH WAVE PUSHING THROUGH AREA. CURRENTLY
SPC DAY 3 OUTLOOK HAS SLIGHT RISK JUST TO OUR WEST...SO WILL NEED
TO KEEP AN EYE ON THIS PERIOD. THERMAL RIDGE TRIES TO BUILD ACROSS
THE AREA A BIT MORE AS UPPER TROUGH MAKES SOME HEADWAY INTO THE
WEST COAST. INHERITED TEMPERATURES WERE IN PRETTY GOOD SHAPE AND
ONLY MODIFIED THEM A LITTLE.

.LONG TERM...THURSDAY THROUGH SUNDAY
ONCE AGAIN TODAY THE MODELS ARE PRETTY MUCH IN LOCK-STEP WITH THE
LONG WAVE PATTERN OVER THE CONUS. AND THE PATTERN IS RATHER
AMPLIFIED FOR THE TIME OF YEAR. MEANWHILE...AM STILL LOOKING AT
BACKDOOR COOLING FROM A STRONG SURFACE HIGH ON THURSDAY AND
FRIDAY THAT DROPS INTO THE UPPER MISSISSIPPI RIVER VALLEY. BASED
ON 00Z H85 TEMPS FROM BOTH THE GFS/ECMWF...DECIDED TO BRING MAX AND
MIN TEMPERATURES DOWN ANOTHER NOTCH SAID TIME PERIOD. KEPT IN
CHANCE FOR RAIN ON THURSDAY BUT THE REMAINDER OF THE MEDIUM RANGE
SHOULD PROVE MOSTLY DRY AS THERMAL RIDGE ALOFT BUILDS NORTHEAST
ACROSS THE NORTHERN PLAINS. THE EURO MODEL AND GFS REMAIN THE MOST
AGGRESSIVE WITH HEIGHT RISES LATE IN THE PERIOD.  THE GFS IS
PROGGING 600+ DECAMETER H5 HEIGHTS CENTERED OVER THE NORTHERN HIGH
PLAINS BY DAYS 7-8 THIS SEEMS A BIT OVERDONE...HOWEVER...THE EURO
MODEL IS NOT FAR BEHIND. THE NOGAPS AND CANADIAN ARE A TAD COOLER.
NONETHELESS...THE NORTHERN PLAINS IS LOOKING PRETTY TOASTY FOR
NEXT WEEKEND. LATER SHIFTS MAY NEED TO BUMP UP TEMPERATURES FOR
DAYS 6-8.

&&

.AVIATION...
MOSTLY CLOUDY SKIES WILL SPREAD OVER MOST OF THE AREA
TODAY...ALONG WITH A FEW ISOLD -TSRAS. CIGS WILL GENERALLY REMAIN
VFR BUT COULD FALL TO MVFR WITHIN ANY ISOLD -TSRAS. CIGS BELOW
1000 FT HAVE BEEN OBSERVED ACROSS EXTREME NORTHERN PORTIONS OF
TWEB ROUTE 256 THIS MORNING...BUT ARE NOT EXPECTED TO SPREAD MUCH
FARTHER SOUTH DURING THE DAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TMT
SHORT TERM...ZELTWANGER
LONG TERM...TDK
AVIATION...TMT
Hazardous weather outlook, Jul 16, 5:19 AM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
519 AM CDT MON JUL 16 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
519 AM CDT MON JUL 16 2007 /419 AM MDT MON JUL 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND
TONIGHT. AT THIS TIME THE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS PORTIONS OF THE
AREA TUESDAY AFTERNOON THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 16, 9:14 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
914 AM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     3 W FREDERICK           45.83N 98.57W
07/15/2007  E60.00 MPH       BROWN              SD   PUBLIC

            ALSO PENNY SIZED HAIL AND 1 INCH OF RAIN.

1125 PM     TSTM WND GST     2 W FREDERICK           45.83N 98.55W
07/15/2007  E65.00 MPH       BROWN              SD   PUBLIC

            ESTIMATED 60 TO 70 MPH WIND. 3/4 INCH OF RAIN IN 15
            MINUTES AND PEA SIZED HAIL.

&&

JAZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 11:12 PM CDTSevere Thunderstorm WarningABRBrown, McPherson48 min
Jul 16, 1:31 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.